Colorado, 2022

Winter Storm and Winter Weather in Colorado, March 16 to 17, 2022

March 16 to 17, 2022 · NWS BOU · 11 events in 11 counties and zones

Moderate to heavy snowfall occurred across much of northeast Colorado. Storm total accumulations over about half to a full day were generally 9 to 18 inches in the mountains, 4 to 20 inches in the foothills, 5 to 12 inches on the Palmer Divide, and 1 to 12 inches on the adjacent plains especially north and east into Weld, Morgan and Washington Counties.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Moderate to heavy snowfall occurred across much of northeast Colorado. Storm total accumulations over about half to a full day were generally 9 to 18 inches in the mountains, 4 to 20 inches in the foothills, 5 to 12 inches on the Palmer Divide, and 1 to 12 inches on the adjacent plains especially north and east into Weld, Morgan and Washington Counties. This includes the Denver metro area where 3 to 12 inches were observed. Upslope flow favored the east slopes of the Front Range mountains and foothills, especially the central and southern portions. The lower elevations received mixed precipitation early in the event, which led to icy roads and travel impacts. The greatest accumulations were observed in and around the southern Front Range foothills, up to 20 inches of snowfall in about a day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 16, 9:52 AM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 16, 9:52 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1052 AM MDT Wed Mar 16 2022

.UPDATE...
Issued at 1040 AM MDT Wed Mar 16 2022

No significant updates have been made to the prior forecast. A
challenging storm is set to arrive later this afternoon and will
continue through Thursday morning. The first half of morning
forecast guidance has offered little to increase confidence in
the overall forecast. Guidance is split on the evolution of not
only the timing of the rain/snow transition, but also where
exactly the heaviest QPF swath falls. With most of the morning
guidance still rolling in, we'll continue to wait it out until the
early afternoon package before making any wholesale changes to
the PoP/QPF/Snow grids.

Have opted not to make any changes to the headlines at this point,
though an difficult Thursday morning commute is looking likely
across the urban corridor and into the foothills for I-70/US-285.

&&

.SHORT TERM...(Today and tonight)
Issued at 359 AM MDT Wed Mar 16 2022

Overall, the forecast is on track. There's a little tendency in
the models towards a slightly stronger, slower system which
results in a slower motion of an area of moderate to heavy snow
from the Denver area towards the southeast tonight into Thursday
morning. Only minor adjustments were made to the forecast, mainly
to add timing details and higher PoPs with a slight increase in
QPF due to the above mentioned model trends. It still looks like
the snow will be focused from west of Denver towards the south and
southeast, with this main area of precipitation developing in the
late afternoon. There is variability in what happens with the
current shower band that will move into the northern mountains
this morning and possibly bring some rain showers to the plains
north of Denver this afternoon. The HRRR and other mesoscale
models have been more aggressive with this, probably because
they're more prone to generating stronger convection. Not sure
this is right, but given that there's some instability and lift we
went ahead and played this area up during the day today as well.
With dry low levels to begin with, there's still not that much
precipitation under this, but we'll need to watch and see if we
need to start advisories for the northern mountain areas earlier.

The big question is how quickly the precipitation type will change
to snow as the main area develops/expands in the late afternoon
and evening. There's a several degree spread in the models, which
ranges from snow at 5,000 feet by 8 pm to delaying that until
midnight. This makes quite a difference in snowfall, as the
Denver/Boulder area could get more than a quarter inch of
precipitation at that time. The models often underdo the speed of
the saturation and cooling, and providing we do get the
significant precipitation in the early evening, the warmer models
look too warm. We moved the temperature curve closer to the NAM
MOS which has 33 to 36 degrees along the I-25 corridor by 9 PM.
We're fairly confident that this is a good adjustment for places
at 6,000 feet with the resulting heavy snow from mid evening
through much of the night. It's less certain if we'll get the
earlier snow at 5,000 feet. Our probabilistic grids will show a
range of 1 to 7 inches for DIA due to both uncertainty about the
timing of the changeover and whether the heavy precipitation is
over that area for very long. There's better confidence in heavy
snow further south and west, with a 4 to 12 inch range in Castle
Rock.

.LONG TERM...(Thursday through Tuesday)
Issued at 359 AM MDT Wed Mar 16 2022

The mid/upper level trough axis over central CO at 12z Thursday
will move east of CO late afternoon. The trough should be over the
OK/TX panhandles by 00z Fri. Moderate to heavy snowfall is still
expected to continue in and near the Front Range Foothills and
Palmer Divide through the morning, Main impact will be the morning
commute, especially I-25 south of Denver, and along I-70 east and
west of Denver. The model cross-sections continue to show a moist
and deep upslope persisting through the morning, although it does
start to gradually weaken after 15Z. In addition weak qg ascent
will remain through the morning under a weak deformation flow
aloft in the vicinity of the trough axis. For Thursday afternoon,
moisture will slowly decrease from north to south across the
region, as weak qg mid/upper level qg descent start to kick in.
The models however still show some decent low level instability
below 700 mb in the afternoon. This coupled with residual moisture
behind the exiting trough will allow weaker showers to linger
through 00z Friday. Clearing Thursday night with more more
seasonal temperatures on Friday. There is a weak embedded
disturbance that passes across CO Friday morning but this should
just amount to a brief increase in mid/upper level cloudiness.
This weekend, a ridge of high pressure will allow temperatures to
climb into the 60s by Sunday. The flow aloft will increase from
the southwest Sunday as the ridge axis shifts to the east and
another Pacific trough moves into the Desert Southwest. Models
still showing a high degree of uncertainty with the Canadian/ECMWF
keeping the strongest ascent with this next system south of CO
early next week, while the GFS shows a more favorable track with a
better chance of precipitation. Timing wise this system will
impact CO Monday into Tuesday. Not enough certainty to go with
more than just higher pops in this period, but no real specifics
beyond that.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1000 AM MDT Wed Mar 16 2022

Scattered showers will affect the terminals after 21z this
afternoon with VFR conditions transitioning into MVFR/IFR this
evening. Rain will fully transition to snow between 03-06z with
periods of moderate to heavy snow likely through the remainder of
the overnight hours. LIFR conditions will be possible during this
period. Snow will gradually end Thursday morning or early Thursday
afternoon with cigs and visby slowly rising.

Total snowfall will range from 2 to 6 inches at DEN with 4 to 8
inches likely at BJC/APA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Thursday for COZ033>035-037-038-043.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ036-039-041.

Winter Weather Advisory from 6 PM this evening to noon MDT
Thursday for COZ040-045>047.

&&

UPDATE...Hiris
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Hiris
Hazardous weather outlook, Mar 16, 8:59 AM MST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
959 AM MDT Wed Mar 16 2022

COZ030>051-171600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
959 AM MDT Wed Mar 16 2022

...ANOTHER ROUND OF SNOW STARTING IN THE MOUNTAINS TODAY AND ON
THE PLAINS TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will develop in the mountains by midday, with scattered rain
showers developing on the plains this afternoon. Widespread snow
will spread across the plains this evening. Accumulations will be
limited by warm temperatures at elevations below 5000 feet, but
a period of heavy snow is likely over the foothills and in areas
south of Denver. There's uncertainty about snow amounts in the
Denver area based on when the rain changes to snow this evening.
Snow totals will range from 5 to 10 inches in most mountain areas,
the western and southern suburbs of Denver, and Douglas and
western Elbert counties. Up to 15 inches of snow are possible in
the foothills west and southwest of Denver. The valleys west of
the Front Range and the northeast plains will have accumulations
of 1 to 3 inches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread snow will continue through Thursday morning, then
there will be a gradual decrease in precipitation from north to
south across the region in the afternoon. Snow will be heavier
over the the southern Front Range Foothills and Palmer Divide.
Roads will be slushy and slick for the Thursday morning commute.
I-25 from Denver south to Colorado Springs, and I-70 from Denver
west into the foothills, and east to Limon may experience the
greatest impacts.

Dry and warm weather will return on Friday with more seasonal
temperatures expected. Warmer still over the weekend with high
temperatures climbing into mid 60s by Sunday. Another storm
system is expected to impact the region by early next week.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports and changeover from rain to snow from spotters
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 16, 12:00 PM MST to March 17, 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 20 inches over about a day, favoring the eastern slopes.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 16, 12:00 PM MST to March 17, 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 2 to 9 inches over about a day.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 16, 12:00 PM MST to March 17, 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 4 to 20 inches over about a day, favoring the eastern slopes.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 16, 12:00 PM MST to March 17, 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 9 to 18 inches over about a day, favoring the eastern slopes.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 16, 12:00 PM MST to March 17, 12:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 6 to 16 inches over about a day, favoring the eastern slopes.

Winter Weather, C & Se Park County

When
March 16, 2:00 PM MST to March 17, 7:00 AM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 3 to 6 inches over about half a day.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 16, 3:00 PM MST to March 17, 3:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 5 to 12 inches over about a day.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 16, 3:00 PM MST to March 17, 9:00 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Moderate to heavy snowfall accumulating 3 to 12 inches over about a day.

Winter Storm, C & E Adams & Arapahoe Counties

When
March 16, 7:00 PM MST to March 17, 9:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 1 to 8 inches over about half a day.

Winter Weather, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 16, 9:00 PM MST to March 17, 3:00 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulating 1 to 6 inches in about half a day.

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 16, 9:00 PM MST to March 17, 3:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Light to heavy snowfall accumulating 1 to 9 inches over about half a day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013735, 1013737, 1015452, 1015461, 1015463, 1013730, 1013736, 1013738, 1013739, 1013743, 1015608.